Texas, 2024Flash Flooding and Flooding in Texas, January 23 to 25, 2024
January 23 to 25, 2024 · NWS HGX · 26 events in 10 counties and zones
A series of disturbances moved across the area resulting in numerous flash flood events that resulted in the flooding of many homes, extensive high water rescues, and a flood-related fatality.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of disturbances moved across the area resulting in numerous flash flood events that resulted in the flooding of many homes, extensive high water rescues, and a flood-related fatality.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jan 23, 5:44 PM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Jan 23, 5:44 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
544 PM CST Tue Jan 23 2024
...New AVIATION...
.SHORT TERM...
(This evening through Wednesday Night)
Issued at 334 PM CST Tue Jan 23 2024
-Widespread moderate to heavy rain expected tonight with a couple of
systems moving across the region
-Flood Watch has been extended and expanded to include much of SE TX
through Wednesday morning
While parts of the area are getting a bit of a break from all the
rain/storms, activity is starting to organize across the northern
third of the CWA at this time...generally along a weak stationary
surface boundary. These showers/storms will continue through this
evening and with PWs of 1.5-1.8 inches and favorable upper jet dy-
namics, widespread rainfall totals should average from 2-4 inches
but higher amounts (with some guidance up to/over 5 inches?) with
training possible. As this activity winds down/moves out to the E
and NE during the overnight hours, another round of showers/thund-
erstorms will be developing as the next shortwave approaches from
the SW. This system along with a lightly higher surge of moisture
(PWs of 1.8-1.9 inches) will help trigger showers/isolated storms
across areas along and south of the I-10 corridor during the over-
night hours through Weds morning. Current hi-res solutions appear
to be trending a bit faster with these rains moving out to the E.
As such, have extended/expanded the Flood Watch to include almost
all of SE TX for tonight through Weds morning.
Some brief drying is possible by early Weds afternoon, but clouds
will be sticking around. As for temperatures, tonight's are going
to remain on the warm side: ranging from the mid to upper 50s for
the northern counties...lower 60s central and south. Temperatures
for tomorrow/tomorrow night will run a bit cooler (via the rains/
clouds) with highs in the 60s and lows in the 50s. 41
&&
.LONG TERM...
(Thursday through next Monday)
Issued at 334 PM CST Tue Jan 23 2024
Shallow, weak front should be nudging off the coast early Thursday
morning taking the bulk of the precip shield off the coast with just
some lingering iso-sct shra south of I-10 during the day.
With the western upper trof making eastward advancement and
developing lee side surface cyclogenesis, look for the Gulf boundary
to begin moving back to the coast bringing a return of moisture and
scattered showers during the day Fri. By Friday night, the next
front and associated round of rainfall is forecast to push through
the region overnight and off the coast before sunrise.
With the passage of the front and a dry nwly flow setting up aloft,
expect the remainder of the weekend and early next week to be dry &
seasonable. 47
&&
.AVIATION...
(00Z TAF Issuance)
Issued at 539 PM CST Tue Jan 23 2024
Messy forecast continues with this forecast package. Showers and
thunderstorms will continue this evening. A brief lull may occur
later this evening before another round of moderate to heavy
showers and storms moves in overnight. Ongoing sea fog causing
vsby issues at GLS. IFR/LIFR conditions expected to persist
area wide through the period.
&&
.MARINE...
Issued at 334 PM CST Tue Jan 23 2024
Showers and thunderstorms moving into the area after midnight
should allow for somewhat improved visibilites in fog late. In
the meantime, where precipitation is not falling...dense sea fog
can be anticipated into Wednesday. Otherwise, light onshore winds
are in place but a lingering 6ft swell offshore still warrants the
caution flags in the 20-60nm group overnight.
Although a weak front may nudge the fog a ways off the coast
Wednesday night into Thursday, it should return Thursday night and
and remain a possibility until a stronger front moves in Friday
night. Moderate offshore winds and drier conditions are
anticipated behind this front. 47
&&
.HYDROLOGY...
Issued at 334 PM CST Tue Jan 23 2024
Potential for localized heavy rainfall overnight with some rain
rates a bit higher than we've seen the past couple days a
possibility. Ground is saturated and more prone to runoff
responses. Will need to keep a closer eye on things tonight and
Wednesday. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 57 61 50 66 / 80 90 40 10
Houston (IAH) 62 67 56 69 / 90 90 50 20
Galveston (GLS) 59 63 56 63 / 90 90 70 50
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Wednesday morning for TXZ163-164-176>179-
195>200-211>214-226-227-235>238-300-313-335>338-436>439.
High Rip Current Risk until 9 PM CST this evening for TXZ436>439.
Dense Fog Advisory until 6 AM CST Wednesday for TXZ438-439.
GM...Dense Fog Advisory until 6 AM CST Wednesday for GMZ335.
Dense Fog Advisory until 10 AM CST Wednesday for GMZ350-355.
Small Craft Should Exercise Caution until 3 AM CST Wednesday for
GMZ370-375.
&&
SHORT TERM...41
LONG TERM....47
AVIATION...Adams
MARINE...47In the hours before
Special weather statement, Jan 23, 6:47 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
647 PM CST Tue Jan 23 2024
TXZ164-177>179-199-240130-
San Jacinto TX-Walker TX-Polk TX-Montgomery TX-Trinity TX-
647 PM CST Tue Jan 23 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TRINITY...
NORTHWESTERN MONTGOMERY...NORTHWESTERN SAN JACINTO...WEST CENTRAL
POLK AND WALKER COUNTIES THROUGH 730 PM CST...
At 646 PM CST, Doppler radar was tracking a strong thunderstorm over
northeastern Huntsville, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Huntsville, Livingston, Trinity, Onalaska, Groveton, New Waverly,
Point Blank, Riverside, Sebastopol, Huntsville State Park, northern
West Livingston, Crabbs Prairie, and Oakhurst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3041 9567 3080 9577 3116 9518 3077 9486
TIME...MOT...LOC 0046Z 237DEG 32KT 3071 9553
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FowlerEvent by event
21 flash flood, 4 flood, 1 lightning. Local standard time, as filed.
Flash Flood, Grimes
- When
- January 23, 7:32 PM CST to January 24, 7:30 AM CST
- Where
- Grimes County, 3.25 mi SSE of Richards to 0.17 mi SSW of Navasota
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 30.488, -95.826
Flash flooding on Blackshear Street.
Flash Flood, Grimes
- When
- January 23, 7:33 PM CST to January 24, 7:30 AM CST
- Where
- Grimes County, 3.25 mi SSE of Richards to 0.17 mi SSW of Navasota
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.488, -95.826
Cedar Creek Bridge near Victoria Avenue became impassable.
Flash Flood, Grimes
- When
- January 23, 9:25 PM CST to January 24, 7:30 AM CST
- Where
- Grimes County, 3.25 mi SSE of Richards to 0.17 mi SSW of Navasota
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 30.488, -95.826
Flash Flood, Walker
- When
- January 23, 9:30 PM CST to January 24, 1:30 AM CST
- Where
- Walker County, 4.83 mi ENE of San Jacinto to 4.79 mi ENE of San Jacinto
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.646, -95.674
FM 1791 was closed at the San Jacinto River.
Flash Flood, Austin
- When
- January 23, 9:40 PM CST to January 24, 7:15 AM CST
- Where
- Austin County, 1.16 mi SE of Industry to 15.1 mi SSE of Kenney
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 29.960, -96.504
Flash Flood, Polk
- When
- January 23, 9:47 PM CST to January 24, 12:15 AM CST
- Where
- Polk County, 2.47 mi ENE of Livingston to 2.27 mi ENE of Livingston
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 30.710, -94.890
Access road to Crystal Lakes Subdivision was washed out.
Flash Flood, Austin
- When
- January 24, 12:00 AM CST to 7:15 AM CST
- Where
- Austin County, 1.16 mi SE of Industry to 15.09 mi SSE of Kenney
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 29.960, -96.504
Water was over FM 2754 around East Mill Creek.
Flash Flood, Washington
- When
- January 24, 1:00 AM CST to 7:15 AM CST
- Where
- Washington County, 5.81 mi S of Wesley to 2.18 mi SSE of Phillipsburg
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 29.986, -96.504
FM 2935 near Year Creek was closed.
Flash Flood, Washington
- When
- January 24, 1:00 AM CST to 7:15 AM CST
- Where
- Washington County, 7.61 mi S of Wesley to 2.18 mi SSE of Phillipsburg
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 29.960, -96.504
FM 1155 was closed near Peach Creek.
Flash Flood, Austin
- When
- January 24, 1:00 AM CST to 7:15 AM CST
- Where
- Austin County, 1.16 mi SE of Industry to 15.09 mi SSE of Kenney
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 29.960, -96.504
FM 1371 was closed near Caney Creek.
Flash Flood, Grimes
- When
- January 24, 1:00 AM CST to 7:15 AM CST
- Where
- Grimes County, 14.9 mi NE of Bedias to 27.08 mi SSW of Piedmont
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 30.910, -95.759
FM 1486 was closed near Garretts Creek.
Flash Flood, Grimes
- When
- January 24, 1:00 AM CST to 7:15 AM CST
- Where
- Grimes County, 14.9 mi NE of Bedias to 27.08 mi SSW of Piedmont
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 30.910, -95.759
FM 3090 was closed near Rocky Creek.
Flash Flood, Grimes
- When
- January 24, 1:00 AM CST to 7:15 AM CST
- Where
- Grimes County, 14.9 mi NE of Bedias to 27.08 mi SSW of Piedmont
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 30.910, -95.759
FM 1774 was closed near Caney Creek.
Flash Flood, Grimes
- When
- January 24, 1:00 AM CST to 7:15 AM CST
- Where
- Grimes County, 14.9 mi NE of Bedias to 27.08 mi SSW of Piedmont
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 30.910, -95.759
FM 362 was closed near Beason Creek.
Flash Flood, Trinity
- When
- January 24, 1:00 AM CST to 7:15 AM CST
- Where
- Trinity County, 5.51 mi ENE of Woodlake to 5.87 mi ENE of Woodlake
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 31.055, -94.966
Flash flooding resulted flooding along Piney Creek Road near Groveton. A man drowned in the floodwaters when attempting to retrieve items from his stranded car. Time was estimated based on radar and nearby flood reports as the man's body was not found until the next day.
Flash Flood, Washington
- When
- January 24, 1:03 AM CST to 7:15 AM CST
- Where
- Washington County, 7.61 mi S of Wesley to 2.18 mi SSE of Phillipsburg
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 29.960, -96.504
Water was covering FM 2935 near Big Sandy Creek.
Flash Flood, Washington
- When
- January 24, 1:24 AM CST to 7:15 AM CST
- Where
- Washington County, 7.61 mi S of Wesley to 2.18 mi SSE of Phillipsburg
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 29.960, -96.504
Water was over Old Navasota Road by Little Sandy Creek and New Year Creek.
Flash Flood, Washington
- When
- January 24, 1:45 AM CST to 7:15 AM CST
- Where
- Washington County, 7.61 mi S of Wesley to 2.18 mi SSE of Phillipsburg
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 29.960, -96.504
Water was over Mustang Road by Woodward Creek.
Flash Flood, Walker
- When
- January 24, 2:00 AM CST to 7:15 AM CST
- Where
- Walker County, 4.2 mi N of Mossy Grove to 5.95 mi WSW of Loma
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 30.910, -95.759
FM 1375 was closed near Winters Bayou.
Flash Flood, Walker
- When
- January 24, 2:00 AM CST to 7:15 AM CST
- Where
- Walker County, 4.98 mi NNE of Hawthorne to 4.3 mi N of Hawthorne
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 30.600, -95.400
Flash Flood, Walker
- When
- January 24, 2:00 AM CST to 7:15 AM CST
- Where
- Walker County, 4.2 mi N of Mossy Grove to 5.96 mi WSW of Loma
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 30.910, -95.759
FM 2989 was closed near Bedias Creek.
Lightning, Galveston
- When
- January 24, 3:30 AM CST
- Where
- Galveston County, 1.8 mi W of Dickinson
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 29.470, -95.080
There was a home fire in the St. Edmunds neighborhood off of FM 646.
Flood, Colorado
- When
- January 24, 6:00 AM CST to January 25, 12:00 PM CST
- Where
- Colorado County, 4.15 mi WNW of Frelsburg to 3.73 mi WNW of Frelsburg
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 29.900, -96.610
High water was reported over FM 1291 at Cummins Creek as a result of excessive runoff.
Flood, Harris
- When
- January 24, 1:00 PM CST to 11:00 PM CST
- Where
- Harris County, 7.31 mi W of Tomball to 6.43 mi W of Tomball
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.080, -95.740
Five people were rescued from high water along FM2920 near Mueschke as a result of flooding along Spring Creek.
Flood, Montgomery
- When
- January 24, 1:00 PM CST to 11:00 PM CST
- Where
- Montgomery County, 2.52 mi WSW of Granger to 2.45 mi WSW of Granger
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 30.318, -95.520
Flooding along the San Jacinto River resulted in extensive flooding in the McDade Estates neighborhood. Eleven adults, one infant, five dogs, and a horse were all rescued from the floodwaters. Approximately 50 homes were flooded as a result of the flooding.
Flood, Harris
- When
- January 24, 1:00 PM CST to 11:00 PM CST
- Where
- Harris County, 7.04 mi NE of Hockley to 6.76 mi ENE of Hockley
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.096, -95.760
Flooding along Spring Creek resulted in floodwaters covering Robert Cemetery Rd, resulting in its closure.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Arkansas, January 23 to 24, 20242 deaths · 1 event
- Cold in Illinois, January 23, 20241 death · 1 event
- Dense Fog in Illinois, January 23 to 24, 202418 events
- Flooding and Freezing Fog in Arkansas, January 23 to 31, 202410 events
- Dense Fog in Kentucky, January 23 to 24, 202410 events
- Flash Flooding in Texas, January 23 to 24, 20249 events
- Dense Fog in Indiana, January 23, 20246 events
- Flooding in Arizona, January 23, 2024$1,000 · 4 events
- Dense Fog in Kentucky, January 23, 20244 events
- Dense Fog in Missouri, January 23, 20244 events
- Blizzard in Alaska, January 23 to 25, 20243 events
- Dense Fog in Illinois, January 23, 20243 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1149119, 1149120, 1149121, 1149123, 1149124, 1149338, 1149125, 1149126, 1149127, 1149128, 1149350, 1149351, 1149352, 1149353, 1160124, 1149130, 1149132, 1149134, 1149347, 1149348, 1149349, 1149122, 1160149, 1160143, 1160154, 1160174.